If you are having problems achieving or maintaining an erection you may want to take a look at your medicine cabinet first. There are a number of prescription and over-the-counter drugs that may cause erectile dysfunction. While these drugs may treat a disease or condition, they can also affect a man's hormones, nerves, or blood circulation, resulting in ED or increase the risk of ED.
Drugs that may cause ED are listed below. The list of possible offenders is long, so check with your doctor regarding medications you are taking to rule out any as a cause of, or contributor to, ED.
TYPE OF DRUG
GENERIC AND BRAND NAMES
Diuretics and high blood pressure drugs
Chlorthalidone (Chlorthalidone, Thalitone)
Guanfacine (Intuniv, Tenex)
Verapamil (Calan, Verelan)
Nifedipine (Adalat, Procardia)
Enalapril (Epaned, Vasotec)
Propranolol (Hemangeol, Inderal LA)
Antidepressants, anti-anxiety drugs, and
Doxepin (Silenor, Zonalon)
Non-steroidal anti-inflammatory drugs
Naproxen (Anaprox, Naprelan, Naprosyn)
Parkinson's disease medications
Histamine H2-receptor antagonists
Famotidine (Pepcid, Zantac 360)
Ranitidine ** no longer sold in the U.S.
Cyclobenzaprine (Amrix, Flexeril)
Prostate cancer medications
Leuprolide (Eligard, Lupron)
Busulfan (Busulfex, Myleran)
If you experience ED and think that it may be a result of medication, do not stop taking the drug without first consulting your doctor. If the problem persists, your doctor may be able to prescribe a different medication.
Other substances or drugs that can cause or lead to ED include recreational and frequently abused drugs, such as:
Aside from the well-known complications that the use and abuse of these drugs can cause, ED is not often mentioned. However, use of these drugs can cause ED. These drugs not only affect and often times suppress the central nervous system, but can also cause serious damage to the blood vessels, resulting in permanent ED.